May 13, 2013
Chemotherapy can cause your appetite to change. You may lose your appetite because of nausea (feeling like you’re going to throw up), mouth and throat problems that make it painful to eat, or drugs that cause you to lose your taste for food. Appetite changes can also come from feeling depressed or tired. It may last for a day, a few weeks, or months.
It’s important to eat well, even when you don’t have the appetite. Healthy eating habits promote healing. This means eating and drinking foods that have plenty of protein, vitamins, and calories. Eating well helps your body fight infection and repair tissues that have been damaged by chemotherapy.
Not eating well can lead to weight loss, weakness, and fatigue. Some cancer treatments cause weight gain or an increase in your appetite. Be sure to ask your OHC doctor, nurse, or dietitian what types of appetite changes you might expect and how to manage them.
Here are a handful of tips on how manage your appetite changes:
- Eat 5-6 small meals or snacks each day instead of 3 big meals.
- Set a daily schedule for eating your meals and snacks.
- Drink milshakes, smoothies, juice, or soup if you don’t feel like eating solid foods.
- Use plastic forks and spoons.
- Increase your appetite by being active.
- Change your routine.
- Talk with your OHC physician or nurse about vitamins or nutritional supplements.